Naloxone Rescue Kits for Opioid Overdose

Overview

Naloxone is a medicine that reverses the effects of an opioid emergency. Opioids are strong pain medicines. Examples include hydrocodone, oxycodone, fentanyl, and morphine. Heroin is also an opioid.

Taking too much of an opioid can slow or stop your breathing. This is an emergency. If naloxone is given soon enough, it may save a life.

Naloxone comes in a rescue kit you can carry with you. You may hear it called a Narcan kit.

The rescue kit may contain:

  • A nasal spray device that contains the medicine.
  • The medicine along with syringes and needles.

Your doctor can give you a prescription for a rescue kit and show you how to use it. In some places you can buy kits without a prescription.

When is naloxone used?

Naloxone is used when a person shows signs of an opioid emergency. A person may have taken too much of an opioid if they have:

  • Slow, shallow, or stopped breathing.
  • Pinpoint pupils.
  • Blue or purple lips or fingertips.
  • No response when you ask questions, shake the person, or rub the person's breastbone with your knuckles.

Make sure your family and friends know about these signs of an opioid emergency.

If someone appears to have taken too much of an opioid, call 911. This is an emergency.

Credits

Current as of: November 8, 2021

Author: Healthwise Staff
Medical Review:
Kathleen Romito MD - Family Medicine
Elizabeth T. Russo MD - Internal Medicine